Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Rolling contact between dissimilar viscoelastic cylinders

Author: L. W. Morland
Journal: Quart. Appl. Math. 25 (1968), 363-376
DOI: https://doi.org/10.1090/qam/99875
MathSciNet review: QAM99875
Full-text PDF

Abstract | References | Additional Information

Abstract: This paper treats the plane problem of rolling contact between linear viscoelastic cylinders with different radii and different quantitative mechanical response. The analysis is an extension of that previously given for the simpler problem of rolling contact between two identical cylinders (or equivalently one cylinder and a rigid half-plane), for which a singular integral equation was derived connecting pressure and normal displacement in the contact region. The present problem is shown to lead to an integral equation of identical form but containing further parameters which reflect the difference in the properties of the two cylinders. A neater construction of the closed form solution of the integral equation is presented and the final formulae are expressed in terms of tabulated functions. An illustration is given for a viscoelastic model with two characteristic times.

References [Enhancements On Off] (What's this?)

  • [1] L. W. Morland, Exact solutions for rolling contact between viscoelastic cylinders, Quart. J. Mech. Appl. Math. 20 (1967), 73–106. MR 0210364, https://doi.org/10.1093/qjmam/20.1.73
  • [2] F. G. Tricomi, Integral equations, Pure and Applied Mathematics. Vol. V, Interscience Publishers, Inc., New York; Interscience Publishers Ltd., London, 1957. MR 0094665
  • [3] G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge, England; The Macmillan Company, New York, 1944. MR 0010746
  • [4] S. C. Hunter, The rolling contact of a rigid cylinder with a viscoelastic half space, J. Appl. Mech. 28, 611 (1961)

Additional Information

DOI: https://doi.org/10.1090/qam/99875
Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society